Of strife and SDRIFE
May 17, 2017
A conceivable Yelp review: I was so uncomfortable with a nasty rash on my butt, armpits and groin — I called a dermatologist who was recommended to me by my mother-in-law. I was so upset with that doctor — I waited for an hour and a half! When he finally examined me, he took one look and said I looked like a baboon! How RUDE!!! If you want to be insulted when you’re suffering, by all means go there!
It has now been more than 30 years since the dermatologic term “Baboon syndrome” was introduced. This colorful description was used for a reaction pattern characterized by a bright-red, well-demarcated eruption, predominantly located on the buttocks and genital area, reminiscent of the red bottom of the baboon (1). Baboon syndrome was initially described as a form of systemic contact dermatitis following non-drug or topical medication sensitization followed by either topical or systemic challenge with the offending agent. Subsequently, a cutaneous adverse drug reaction with a similar morphologic presentation, but without prior sensitization by the causative agent, was also classified as baboon syndrome. In this clinical setting, which is the most common presentation, the disorder may be referred to as symmetrical drug-related intertriginous and flexural exanthema (SDRIFE) (2).
SDRIFE is defined by 5 criteria: (1) exposure to a systemically administered drug at the time of first or repeated doses (contact allergens excluded); (2) sharply demarcated erythema of the gluteal/perianal area and/or V-shaped erythema of the inguinal/perigenital area; (3) involvement of at least one other intertriginous/flexural fold; (4) symmetry of affected areas; and (5) absence of systemic symptoms and signs (1).
SDRIFE has been reported with multiple medications including antiasthma treatments (aminophylline, terbutaline), antibiotics (erythromycin, penicillins, aminoglycosides, and antifungals), and allopurinol (3). Most recently, SDRIFE has been reported with the tumor necrosis factor inhibitors golimumab (4) and infliximab (5).
The histopathology of SDRIFE demonstrates superficial perivascular infiltrates of mononuclear cells; however, some cases have also shown extravasated erythrocytes, neutrophils, and eosinophils with mild dermal edema and slight spongiosis Rarely, the pathology can mimic acute generalized pustular dermatosis, bullous drug eruptions (such as erythema multiforme and fixed drug eruption), lichenoid dermatitis, leukocytoclastic vasculitis, or neutrophilic dermatoses (1).
The exact pathomechanism(s) of SDRIFE is unknown. Based on positive patch tests, positive delayed skin tests, and lymphocyte transformation tests, a T-cell mediated type IV delayed hypersensitivity (DTH) immune response is most plausible (3).
The differential diagnosis of SDRIFE includes fixed drug eruption, toxic erythema of chemotherapy, acute generalized exanthematous pustulosis, and drug rash with eosinophilia (DRESS). Treatment of SDRIFE revolves around discontinuation of the offending agent and the application of topical corticosteroids.
Wolf and Tüzlün opine: “As very often occurs in medicine, there are conflicts and disagreements over issues dealing with names, terminology, and classifications. The arguments in favor of the acronym SDRIFE as presented by its introducers are reasonable and even convincing, but many still prefer to use the wittier name baboon syndrome, and even more authors use both terms. We confess that we find it difficult to relinquish the term baboon syndrome, which has served us so well for years.” (2)
Although my sentiments are with Wolf and Tüzlün, people are sensitive in these politically correct times. They also have easy access to their electronic medical records. You will likely avoid strife by using SDRIFE.
1. Wolf R, Tüzlün Y. Baboon syndrome and toxic erythema of chemotherapy: Fold (intertriginous) dermatoses. Clin Dermatol 2015; 33: 462-5.
2. Cohen PR. Zoledronic acid-associated symmetrical drug-related intertriginous and flexural exanthema (SDRIFE): report of baboon syndrome in a woman with recurrent metastatic breast cancer after receiving zoledronic acid. Dermatol Online J 2015; 15:21 (8)
3. Huynh T, et al. Systemic drug-related intertriginous and flexural exanthema from radio contrast media: A series of 3 cases. AAD Case Rep 2015; 25: 1: 147-9.
4. Yang S-Y, et al Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE) induced by golimumab. Int J Dermatol 2017; 56: 571-2.
5. Balur I, et al. Symmetrical drug-related intertriginous and flexural exanthema (Baboon syndrome) associated with infliximab. J Dermatol Case Rep 2015; 9: 12-14.
All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.
DW Insights and Inquiries archive
Explore hundreds of Dermatology World Insights and Inquiries articles by clinical area, specific condition, or medical journal source.
All content solely developed by the American Academy of Dermatology
The American Academy of Dermatology gratefully acknowledges the support from Bristol Myers Squibb.